Nebraska, 2019

Hail in Nebraska, September 7, 2019

September 7, 2019 · NWS GID · 2 events in 1 county or zone

A thunderstorm produced severe hail over northern Thayer county on this Saturday evening. Just before 7 PM CST, a lone thunderstorm developed near Davenport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$1.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A thunderstorm produced severe hail over northern Thayer county on this Saturday evening. Just before 7 PM CST, a lone thunderstorm developed near Davenport. Shortly thereafter, other storms rapidly formed as well, creating a continuous narrow line of storms from northern Nuckolls county east along the Fillmore-Thayer county line. This west-east oriented line moved east. Between 750 and 800 PM CST, a storm within this line produced severe hail in the town of Bruning, and to its east, with hail the size of quarters, half dollars and golf balls being reported. As the storms continued moving east, their western edge reached the eastern border of Thayer county by 9 PM CST. Other scattered storms formed over the central and southern parts of the county through 1030 PM CST, but none of them were strong or severe.

These storms formed just north of a warm front that had been moving north through Kansas during the day, but had slowed its northward progress by 6 PM CST. Late in the afternoon, a weak 1008 mb low had formed along this front over north central Kansas. In the upper-levels, the Westerlies were fairly weak, zonal, and confined to the northern half of the U.S. A weak shortwave trough was over the Dakota's. These storms formed in a zone of warm air advection. Around the time of convective initiation, temperatures were in the middle 70s, with dewpoints in the upper 60s. The mid-level lapse rate was poor, but the MLCAPE was still around 2000 J/kg. Effective deep layer shear was 35-40 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 7, 5:52 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 7, 5:52 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
652 PM CDT Sat Sep 7 2019

.SHORT TERM...(This evening through Sunday)
Issued at 345 PM CDT Sat Sep 7 2019

The main challenge is the chance for thunderstorms this
afternoon/evening. This morning, high-res guidance began to trend
drier this evening...albeit this guidance did not have most of
the weak activity that persisted through the morning and early
afternoon period. However, with the weak activity and the
continued high-res guidance keeping it mostly dry through the area
into the evening hours, did decrease pops through much of the day
and into the overnight hours. Think the best chance for anything
this evening will be south of a line from Phillipsburg to Hebron.
Some severe storms could be possible, but feel that they may
develop and push off to the east quickly.

Fog is another concern for the morning hours as the front pushes
into northern Kansas and light winds persist across the area. Have
some patchy fog in the forecast from previous shifts.

There is some question as to how warm it may get on Sunday. Will
low stratus stick around and keep it cooler? Where will the front
end up. Feel that much of the area will be 70s to low 80s, but
northern Kansas sections could be cooler if the front shifts far
enough south.

.LONG TERM...(Sunday night through Saturday)
Issued at 345 PM CDT Sat Sep 7 2019

The next best chance for more widespread thunderstorms will be
Sunday night into Monday as an upper disturbance moves in from the
west. A MCS is expected to develop over the High Plains and track
eastward overnight.

Multiple weak waves move across the area for the first part of the
work week, keeping small chances for off and on precipitation in
the forecast through mid-week. Southerly flow at the surface will
help keep temperatures on the warmer side...but near normal for
mid September.

The second half of the work week will be impacted by the next
decent disturbance which will push the front through the region
and bring another decent chance for precipitation to the region
Wed night into Thursday. Temps will take a hit, with highs in the
70s for most areas for the second half of the work week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 642 PM CDT Sat Sep 7 2019

Biggest concern is visibility and ceilings for after 09Z and
before 15Z as models have been consistently advertising some
reduction in visibility for tonight with light wind and low dew
point depressions. Models are not in agreement with visibility and
I have split the difference between model solutions and have
settled on a short period of LIFR ceilings and IFR visibility.
Confidence is not the highest here, but it does appear that the
already MVFR ceilings in the area should build down toward the
surface with time. Although KEAR advertises on SCT025 at time of
forecast, I suspect that the MVFR ceilings nearby will continue to
spread and build down toward the surface. Took out thunder from
previous forecasts as the front is well southeast and any
new convection looks like it should set up to the southeast of the
terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Heinlein
Hazardous weather outlook, Sep 7, 7:19 PM CST, 31 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
819 PM CDT Sat Sep 7 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
819 PM CDT Sat Sep 7 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms will be possible across portions of the outlook
area this evening into the early overnight southeast of a line
from Geneva, Nebraska to Phillipsburg, Kansas line. Some of these
thunderstorms could become severe with the primary threats being
hail to the size of ping pong balls and wind gusts to 60 mph.

Areas of fog are expected to develop overnight and could become
widespread and locally dense for some locations, especially in
south central Nebraska.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of fog are expected to persist into the early morning Sunday
and could be widespread and locally dense for some locations,
especially in south central Nebraska.

Periodic chances for thunderstorms will continue across the
outlook area Sunday through Thursday. A few of the thunderstorms
could be strong Sunday night and possibly even severe on Monday.
The potential for severe thunderstorms beyond Monday is more
uncertain and can not be ruled out. Please check back for the
latest updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Sep 7, 6:57 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
757 PM CDT Sat Sep 7 2019

NEZ076-077-086-087-080130-
Thayer NE-Nuckolls NE-Clay NE-Fillmore NE-
757 PM CDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FILLMORE AND
NORTHWESTERN THAYER COUNTIES UNTIL 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davenport, or 33 miles southeast of Hastings, moving east at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Shickley and Davenport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4031 9789 4036 9790 4049 9766 4031 9757
TIME...MOT...LOC 0057Z 251DEG 15KT 4035 9782

Pfannkuch
Special weather statement, Sep 7, 7:10 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
810 PM CDT Sat Sep 7 2019

NEZ076-077-086-087-080145-
Thayer NE-Nuckolls NE-Clay NE-Fillmore NE-
810 PM CDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHEASTERN
NUCKOLLS...SOUTHERN FILLMORE AND NORTHWESTERN THAYER COUNTIES UNTIL
845 PM CDT...

At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strang to near Davenport. Movement was
east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shickley, Davenport, Milligan, Bruning, Ohiowa, Ong and Strang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4033 9754 4030 9792 4038 9793 4048 9763
      4052 9737 4038 9737
TIME...MOT...LOC 0110Z 250DEG 32KT 4043 9755 4034 9785

Pfannkuch
Special weather statement, Sep 7, 7:29 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
829 PM CDT Sat Sep 7 2019

NEZ076-077-086-087-080215-
Thayer NE-Nuckolls NE-Clay NE-Fillmore NE-
829 PM CDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...NORTHERN
NUCKOLLS...SOUTHWESTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES
UNTIL 915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edgar, or 27 miles southeast of Hastings, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Edgar, Shickley, Davenport, Carleton and Ong.

LAT...LON 4020 9816 4030 9821 4050 9766 4031 9757
TIME...MOT...LOC 0129Z 249DEG 27KT 4032 9800

Heinlein
Special weather statement, Sep 7, 7:38 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
838 PM CDT Sat Sep 7 2019

KSZ007-019-080230-
Jewell KS-Mitchell KS-
838 PM CDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND
SOUTHEASTERN JEWELL COUNTIES UNTIL 930 PM CDT...

At 837 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randall, or 8 miles north of Beloit, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jewell, Randall and Scottsville.

LAT...LON 3949 9817 3966 9822 3973 9793 3951 9793
TIME...MOT...LOC 0137Z 257DEG 26KT 3960 9810

Heinlein
Local storm report, Sep 7, 7:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT SAT SEP 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 SSW JEWELL            39.59N 98.18W
09/07/2019  E0.88 INCH       JEWELL             KS   TRAINED SPOTTER

            UP TO NICKEL SIZE HAIL REPORTED.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 74 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Thayer

When
September 7, 7:50 PM CST to 8:00 PM CST
Where
Thayer County, Bruning to 6 mi ESE of Bruning
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.340, -97.570

Hail up to the size of golf balls was reported along this path.

Hail, Thayer

When
September 7, 8:31 PM CST
Where
Thayer County, Bruning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.340, -97.570

A second round of thunderstorms moving through the area dropped quarter size hail in Bruning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846602, 846604.